This article covers the following information:
- What is Naloxone?
- Where can I get Naloxone?
- How does this information apply to CPP's?
- When is Naloxone used?
- What are common symptoms of opioid overdose?
- How do I use Naloxone?
What is Naloxone?
From SAMHSA's website (Substance Abuse and Mental Health Services Administration):
- Naloxone is an FDA approved medication used to rapidly reverse an opioid overdose.
- "It is an opioid antagonist—meaning that it binds to opioid receptors and can reverse and block the effects of other opioids, such as heroin, morphine, and oxycodone"
- It should be given to a patient who is showing the signs of an opioid overdose.
- It can be given by
- intranasal spray (into the nose)
- intramuscular (into the muscle)
- subcutaneous (under the skin)
- intravenous injection.
Where can I get Naloxone?
Naloxone is now over the counter and can be purchased at any drug store.
How does it apply to CPP's?
- Unfortunately, as many of us know, it's becoming increasingly harder to access prescription opioids for pain. While we would never encourage anyone to go to obtain their medication from someone other than their provider, we are well aware of how common that's becoming.
- It is important to understand that someone can't use naloxone on themselves to reverse an overdose, so it's essential to teach others how to use naloxone.
- If someone purchases opioid medication the chance of getting a counterfeit pill laced with illicit fentanyl is quite high. If you know of anyone who obtains their medication this way please give them the following information (in addition to info on naloxone):
When is Naloxone Used?
Naloxone should be used when someone is overdosing on opioids. Recognizing the signs of opioid overdose is essential to saving lives.
What are the Symptoms of an Opioid Overdose?
- Their face is extremely pale and/or feels clammy to the touch
- Their body goes limp
- Their fingernails or lips have a purple or blue color
- They start vomiting or making gurgling noises
- They cannot be awakened or are unable to speak
- Their breathing or heartbeat slows or stops
How Do I Use Naloxone?
From Harm Reduction expert Amanda Mazur: